Do you think we need to up the dose of steroids, in order to come down?

I started on 15mg 28th Feb this year. Went up to 20mg 15th May, started reducing middle of June. I had no pain at all and felt sure that the disease had gone. When I reached 8mg middle of Sept, it returned. I now realise I should have slowed down when I reached 10mg. Not wanting to go back up again - (my fat face had gone down a lot, and I was beginning to look a lot more like my old self ) - I increased slowly, 9mg, 10mg, 12mg and have been on 15mg for 2 weeks. Although the stiffness has gone in my shoulders, I have pain in my shoulder blades and lower back. I had these same pains months before I was struck down with this illness, and now know that it was the PMR. I think I may be putting off the inevitable, and that I need to go back up to 20mg, to get rid again, before I can come down. My GP is knowledgable about the disease but sort of leaves things up to me as she is not really sure herself what to do. What do you think I should do???

6 Replies

oldestnewest
  • Good morning, My Dr. for "Internal medicine" at Hospital said that ideal Steroid dosage if poss. is 7.5.I have had 2 auto -immune diseases , I suspect, from birth, from the many and various symptoms I ve had over the years.Princess on the Pea ,as Father called me !!! Not a good idea to keep going up and down on Steroids if you can be brave and manage pain ,and"stuff" ,and the blood tests are holding steady.TRY this.Glass of hot water before each meal to re-hydrate tum.Small meals if poss.Low dairy,meat,sweet stuff .Not too much raw food,-takes longer to digest.AND ELLIMINATE.Make sure that innards are kept clear as poss . ,Honey,stewed fruit .WATER etc.and DISCIPLINE.Walk every day even when you dont feel like it.Not too much physical work,regular sleep.Pace yourself.No booze or Gaspers!!!!Sounds HARD.IT IS !!!Gentle massage and DR. says ".You dont want to take any more tabs ,do you?" NO I dont.Now take 7.5 Steroids and Paracetomol ,as recommended by Dr. when needed.This all sounds difficult ,but it isnt once you get into the swing .KEEP AWAY from "doomy people".God bless and good luck.Hugs.Sue

  • Dear Soojay

    Thank you for your reply, advice and good wishes.

    I look forward to reaching 7.5 mg, when as I understand from this wonderful website that my fat hairy face and over weight body will return to normal.

  • Hi: I'm sorry you have reached this frustrating point! I think the immediate answer is: see a rheumatologist right away.

    I am going to respectfully disagree about your GP -- I don't think it sounds as if she is too familiar with PMR or she would not have had you doing what you have been doing, especially not thinking the disease could be gone when pain free but still on a relatively high dose of prednisone. She'd have explained that almost nobody sees this illness disappear in less than on average, two years of prednisone and would not have you going up and down like this, as it can actually prolong the disease it seems and make it more difficult to reduce and more likely to have relapses. She should have explained that only in rare cases, generally with men, it might go in 6-12 months. She also would have given a clear programme for reductions, which should very gradually have brought you down to 1mg and then eventually to nothing (some people are never able to fully go off prednisone however). Most importantly -- she never would leave you 'dealing with it yourself' which is pretty alarming especially when someone is on prednisone, which has a lot of possible side effects. Has she done other baseline tests for you -- bloods for example, and a DEXA scan? Are you on calcium and vitamin D supplements for potential bone loss? Has she ordered scans of shoulders to see what is going on there?

    There's a very clear programme now agreed by rheumatologists in the UK and US for treating PMR, fortunately. I'd print this out for your GP and have a read and see if she followed these procedures. I'd also ask to be referred to a rheumatologist -- not just to get a proper evaluation and get a proper care regime but also to make sure what you have is actually PMR and not some of the other alternative diagnoses. I would not even consider staying with a GP not really sure about how she should be directing you -- you need to be overseen by someone who both can give good guidance for PMR and make sure you are not already dealing with, or developing, giant cell arteritis which is a more serious emergency and can put you at risk of blindness.

    rheumatology.oxfordjournals...

    You don't give enough detail to really get a good picture of your reductions but I'd wonder why she had you go up to 20mg? And then, how fast were your reductions? It is reasonable to have made it to 8mg by September from say, 15mg but from 20mg that would be very fast reductions. At 10 mg many generally need to only to .5mg reductions as it is tricker to drop below 10mg.

    You definitely don;t want to keep going up and down and prolong side effects etc. It's better to start at the right level, then do slow reductions. :) Having to return all the ay back to 15mg just doesn't sound right and for all the reasons above I would ask to immediately be referred to a rheumatologist and be sure of your diagnosis and treatment.

    PS with PMR we all take prednisone to make the pain manageable or make it go entirely while our bodies slowly recover from this condition and the inflammation gradually goes away. Absence of pain never means the disease is gone when on anything above 1mg and even then getting off the 1mg takes time. Your body also possibly will experience pain as you describe simply from the prednisone withdrawal as you drop and this generally will go within 1-2 weeks -- most of us need to keep schedules pretty empty when we are ready for reductions due to this kind of pain! If the pain goes on for more than 2-3 weeks then it is generally a relapse but you then go up to the last successful level and stay there for a while; you really don't want to bob up and down. If pain is not adequately addressed or reductions are very difficult the diagnosis may be wrong.

  • Dear Pipistrelle.

    Firstly I would like to thank you for the detailed reply to my question. I have found it very helpful and look forward to receiving any more advice you can give.

    I have been taking vitamin D and calicum and Alendronic Acid tabs since being started on steroids. I have not had a DEXA scan, although I had MRI on lower back and neck, as was not sure if pain was from earlier problems with my back. I am told it must be PMR. I have had regular blood tests, which show inflammation is within normal levels.

    After starting on 15mg and having that wonderful initial recovery, my GP warned me of side effects of Prednisolone and said we must try and get the dose down ASAP. After 4 weeks tried to lower a few times by 1mg but bad reaction, could not manage. After another 6 weeks at 15mg I still had some pain in my shoulder blades and was told to go to 20mgs. This done the trick and I was pain free. (Hence my question, of should I return to 20mgs) so after 2 weeks I started reducing by 1mg per week. Everything was fine, I felt great but very stupidly did not go to see my GP for 8 weeks (after I reached 13mg) continued to lower and symptoms returned at 8mgs. So to be fair to my GP, I did get carried away but we have never discussed a proper plan, and I do feel that I want someone who will reassure me and tell me, "you will feel like that for a while, or I want you to do this".

    So I will take your advice and ask to be referred to a Rheumatologist. Not sure how long that will take though.

    Thanks again for your support.

  • The level of medication required to rid you of PMR pain depends on the degree of inflammation that is affecting your body. Your GP can measure this by having blood tests done. If 20mg frees you from pain and a blood test shows a reduction of inflammation then it is safe to reduce the dose of steroid by 1mg a month. If pain is experienced you may have to go back up by two mgm and measure the impact. If the pain settles again wait at least a month before changing anything. Be patient and don't be in too much of a hurry to get off the steroids. PMR varies in the length of time it lasts, so premature reduction will mean a flare up of symptoms.

    After 4 years I am down to three mgm and when I have gone down to two mgm my symptoms flare up and if and when that happens I'll go up to 4mgm until the pain settles again and then down to three mgm. One of these days PMR will leave me and I will be off the Steroids.

    Keep you chin up!

  • Dear Michaelegan

    Thank you for your reply. I do appreciate you taking the trouble and have found it very helpful. You are so positive. Even after having this disease for 4 years and after only 1 year I am totally fed up.

    Thanks again

You may also like...